Hypoxic brain injury with OD/hypoglycemia?

d_miracle36

Forum Crew Member
87
0
6
Ok this is just a scenario that popped up in my head. Say you found a pt. unresponsive from hypoglycemia that has been down for an unknown amount of time. If the pt is blue, hypoxic and you suspect they may have a hyopix brain injury how would you treat that? I know im probably wrong and would appreciate corrections and explanations. My treatment would be intubation, to correct the hypoxia with administration of D50, and i wouldnt want this pt fully waking up if there may possibly be a anoxic brain injury, so I would sedate if they did wake up(we dont have rsi, just post intubation care). Ok if Im wrong go easy on me and explain.
 

NomadicMedic

I know a guy who knows a guy.
12,124
6,862
113
I'd bag the patient and correct the sugar. Chances are the patient's going to become responsive after you fix the sugar. If the PT remained unresponsive after D50, then I'd consider intubation, but not before. It's poor form to intubate patients that wake up after an amp of D50. ;)

I'm curious why you'd be thinking a hypoxic brain injury, when the first and obvious cause of the altered LOC would be the glucose...
 
Last edited by a moderator:

mycrofft

Still crazy but elsewhere
11,322
48
48
Hypoglycemic seizures?

In which case they are going to be blue and probably need a blue tag. On their toe. Don't know how one would deduce hypoxia in the field other than by the cyanosis (pulse-oximetry?) if the seizure were not witnessed. Hypoglycemia per se isn't a precursor to hypoxia.

Making sure, OP use the D50 as a bollus into an IV if you can start one. Not to sound more pedantic than I already do, but "going commando" and shooting the Bristoject right into a vein is easy to blow and will not do the same as a IV; in fact, it will create a nice big infarct to worry about later if the pt survives at all. (No, a smaller needle won't work, either).

And don't rule out other issues. Noncompliant diabetics have MI's, seizure disorder, and CVA's too.
 

18G

Paramedic
1,368
12
38
In this scenario, if the patient had been down for sometime as a result of hypoglycemia and the patient is to the point of body functions shutting down (ie respirations), don't expect an instant recovery when you restore breathing and correct the hypoglycemia.

Chances are a high degree of neuronal death occurred and that patient may end up with permanent disability from both the hypoxia and hypoglycemia.

Treatment though is airway management, ventilation, O2, and dextrose. Your gonna want this patient sedated because they will be agitated if they are able to wake up.

Most hypoglycemic patient's aren't hypoxic so if the pt. is cyanotic and has altered resp you have a more severe problem than just an ordinary hypoglycemia.
 
Last edited by a moderator:

mycrofft

Still crazy but elsewhere
11,322
48
48
Hypoglycemia can mimic hypoxia and early shock

Restlessness, irritability, diaphoresis.
Most hypoxics aren't hungry, but late hypoglycemics in my experience aren't either, once they are apathetic.
 
OP
OP
D

d_miracle36

Forum Crew Member
87
0
6
I'd bag the patient and correct the sugar. Chances are the patient's going to become responsive after you fix the sugar. If the PT remained unresponsive after D50, then I'd consider intubation, but not before. It's poor form to intubate patients that wake up after an amp of D50. ;)

I'm curious why you'd be thinking a hypoxic brain injury, when the first and obvious cause of the altered LOC would be the glucose...
Well I was thinking hypoxic brain Injury secondary to hypoglycemia which I think isn't very common
 

18G

Paramedic
1,368
12
38
Well I was thinking hypoxic brain Injury secondary to hypoglycemia which I think isn't very common

It's not common but like I said, don't expect a quick fix from the D50.

Hypoglycemia can be very life threatening. It's usually benign because it's caught rather quickly, EMS is called, and all is good. But if a person remains hypoglycemic they will have brain cells that die, body system dysfunction, permanent disability, and ultimately death.
 

mycrofft

Still crazy but elsewhere
11,322
48
48
Hey....a little sensitivity there!

" they will have brain cells that die, body system dysfunction, permanent disability, and ultimately death".

(SHHHHHHHHH, there are other Baby Boomers out there besides me).



But remember, hypoglycemia does not directly cause hypoxia except due to hypoglycemic seizures.
 

usafmedic45

Forum Deputy Chief
3,796
5
0
to correct the hypoxia with administration of D50

[youtube]http://www.youtube.com/watch?v=FyZKHvlrctQ[/youtube]
 

usafmedic45

Forum Deputy Chief
3,796
5
0
Well I was thinking hypoxic brain Injury secondary to hypoglycemia which I think isn't very common

You do realize that a brain injury can occur simply from hypoglycemia right? This is one of those scenarios where you correct the problems you are confronted with and worry about sorting out what caused it later (if at all) since the patient doesn't have time for such pedantic academic exercises.
 

usafmedic45

Forum Deputy Chief
3,796
5
0
My treatment would be intubation

Precisely why if the patient may well have a reversible cause of their unconsciousness (re: hypoglycemia)? Bag the patient, push the D50 (or glucagon) and see if that gets their glucose level back up and if the patient comes around. If that does not work, then and only then, would i consider intubating a patient in whom I can otherwise control the airway.

i wouldnt want this pt fully waking up if there may possibly be a anoxic brain injury,

If the patient truly has an anoxic brain injury (or more correctly, anoxic encephalopathy for the triple word score), they aren't likely to just wake up.

so I would sedate if they did wake up(we dont have rsi, just post intubation care).

You know....like if you fix the precipitating cause and the patient is pissed to awaken and find a piece of PVC roughly crammed down their throat. ;)
 

NomadicMedic

I know a guy who knows a guy.
12,124
6,862
113
Bag the patient, push the D50 (or glucagon) and see if that gets their glucose level back up and if the patient comes around. If that does not work, then and only then, would i consider intubating a patient in whom I can otherwise control the airway.

I was doing a clinical rotation in a Trauma Center in Washington State when medics brought in an intubated, unresponsive PT. The medic banged out a report at the bedside, "50 year old male, found unresponsive, track marks on his arms, 2mg of Narcan, no response, Intubated... blah, blah, blah."

As the PT was being moved to bed from the stretcher, I asked (as a curious paramedic student should) "What was his sugar?"

Silence.

The medic looked at his partner. His partner looked at the floor.

Gulp.

The doc looked up at the medics, "Are you guys F@#$ing KIDDING me?"

Sugar was 21. Doc had me push D50 and taught me how to extubate a patient, who shortly thereafter, was awake, alert and royaly pissed that he had been tubed and brought to the ED. Incidently, the guy was on his way to the store to get some candy.
 
Last edited by a moderator:

mycrofft

Still crazy but elsewhere
11,322
48
48
Narcan hairtrigger?

From many comments I read here, field glucometry may remain an underutilized tool which can be done by anyone with the money to buy one over the counter...but not by some medical technicians.

"Shake the rattle harder, the evil spirits are closing in. Then give Narcan and intubate".
 

MSDeltaFlt

RRT/NRP
1,422
35
48
Ok this is just a scenario that popped up in my head. Say you found a pt. unresponsive from hypoglycemia that has been down for an unknown amount of time. If the pt is blue, hypoxic and you suspect they may have a hyopix brain injury how would you treat that? I know im probably wrong and would appreciate corrections and explanations. My treatment would be intubation, to correct the hypoxia with administration of D50, and i wouldnt want this pt fully waking up if there may possibly be a anoxic brain injury, so I would sedate if they did wake up(we dont have rsi, just post intubation care). Ok if Im wrong go easy on me and explain.

I had a pt very similar on a scene flight. Late 60's-mid 70's male FOUND at 02:30 rollover MVC off in a plowed field in the country. Agonal respirations with only carotid pulses for BP.

Interesting airway case with lock jaw, but I digress.

If I didn't have RSI I would've done the same things outside of RSI care. Would've gotten a line as best I could if I could (we had to IO him due to no veins).

Left BKA making me think he lost his foot for a reason. And he did. Glucometer read "Lo". Gave D50%.

You still need to treat hypoglycemia because one of main sources of energy for the brain is sugar. However, HYPERglycemia is also counter productive. Best way to go is to start with 12.5 Grams (1/2 amp) and reassess.

IO's work great. Our BP's were carotid pulse checks until we got on final at the trauma center 40 min away when we got a 130's sys BP and radial pulses.
 

tacitblue

Forum Crew Member
65
0
0
If you have a patient that is apenic/cyanotic, then attention to the airway and PPV is the first order of business. Blood glucose should be determined on any patient with altered mental status or unresponsiveness early in the call; after correcting the obvious airways issues, the hypoglycemia can be found and corrected with IV dextrose.
 
Top